Missouri, 2002

Hail in Missouri, March 15, 2002

March 15, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 15, 9:43 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 15, 9:43 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 AM CST FRI MAR 15 2002

HAVE UPDATED THE FORECAST BASED ON RADAR TRENDS AND TO CLEAN UP SOME
MORNING WORDING. STRONGER CELL IN CARROLL COUNTY ARKANSAS CONTINUES
TO PERSIST WITH MODEST REFLECTIVITY CORE NOTED ON KSRX RADAR. WILL
CONTINUE TO MONITOR THIS STORM...AS SOUNDING AND APPROACHING UPPER
LEVEL SHORT WAVE/JET STREAK SUGGESTS STRONGER ELEVATED CONVECTION
COULD PRODUCE SOME HAIL. WITH STRONG 850MB BAROCLINIC ZONE STILL
BISECTING THE CWA...THIS WILL LIKELY BE THE FOCUS FOR ADDITION
STORMS THROUGHOUT THE DAY. HAVE REMOVED POPS FROM LOCATIONS NORTH OF
THIS BOUNDARY...WITH PARTIAL CLEARING TO TAKE PLACE LATE TODAY.

FYI...KSGF 88D RADAR WILL BE UNAVAILABLE UNTIL FURTHER NOTICE DUE TO
A FAILURE EARLIER THIS MORNING. THANKS TO TUL FOR YOUR HELP THIS
MORNING.

.SGF...NONE.

BOOKBINDER

**** PREVIOUS DISCUSSION ****

PRIMARY FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TODAY AND
EARLY NEXT WEEK.

ANOTHER SHORTWAVE WAS EJECTING OUT OF THE DESERT SOUTHWEST...AND
WILL LIFT NORTHEAST AND BEGIN TO SHEAR OUT AS IT PUSHES INTO THE
MIDWEST LATER TODAY.  850 MB FRONT WILL SLOWLY SAG SOUTHEAST TODAY
AS IT BECOMES PARALLEL WITH 500 MB FLOW.  850-700MB THETA-E
ADVECTION AND ELEVATED INSTABILITY WILL SHIFT EAST...AND SHOULD
SUPPORT ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT.  LOWERING
WET BULB ZERO LEVEL COULD SUPPORT SOME SMALL HAIL. DECENT COLD AIR
ADVECTION AND AREAS OF DRIZZLE WILL SET IN BEHIND THE SECONDARY
FRONT.  TEMPERATURES WILL BE DIFFICULT TODAY. I MAY ADJUST HIGHS
BELOW GUIDANCE BASED ON UPSTREAM TEMPERATURES.

CLOUDS WILL GRADUALLY DECREASE TONIGHT AS THE PASSING SHORTWAVE
LIFTS OUT AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION.  ANOTHER
SHORTWAVE IS PROGGED TO LIFT NORTHEAST INTO THE PLAINS ON SATURDAY.
SOUTHEAST FLOW WILL SET UP BY THE AFTERNOON WITH 850 MB WARM
ADVECTION DEVELOPING.  THIS WILL RESULT IN AT LEAST SOME INCREASE IN
CLOUDS.

WARMER TEMPERATURES WILL RETURN SUNDAY. SOUTHERLY FLOW WILL INCREASE
AS LEE SIDE CYCLOGENESIS TAKES PLACE IN ADVANCE OF THE NEXT MORE
POTENT SHORTWAVE.  LAST FEW MODEL RUNS HAVE BEEN MORE CONSISTENT IN
BRINGING THIS SYSTEM INTO THE REGION MONDAY.  THEREFORE WILL
INTRODUCE RAIN CHANCES BY MONDAY AFTERNOON.

MEDIUM RANGE MODELS ALSO SHOW MORE CONTINUITY WITH TAKING THIS
SYSTEM THROUGH THE AREA TUESDAY.  WILL REMOVE MENTION OF
PRECIPITATION ON WEDNESDAY AND COOL TEMPERATURES A BIT.

THANKS FOR THE COORDINATION FROM THE NDFD SITES.

.SGF...NONE.

FOSTER

In the hours before

Special weather statement, Mar 15, 10:40 AM CST, 3 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 AM CST FRI MAR 15 2002

* HAZARDOUS WEATHER THREAT(S)...

  HAIL UP TO DIME SIZE.

* THREAT AREAS AND TIMING...

  ALONG AND SOUTHEAST OF INTERSTATE 44 THROUGH 4 PM.

* DISCUSSION...

  DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE
  UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION.  AN
  APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET
  STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL
  THUNDERSTORM DEVELOPMENT TODAY. TEMPERATURES ALOFT ARE FAVORABLE
  FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST STORMS...
  ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI.

* SPOTTER ACTIVATION OUTLOOK...

  BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER
  DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY
  OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 15, 12:26 PM CST, 1 hour 52 minutes before
MOZ057-058-069>071-079>083-089>098-101>106-151930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CST FRI MAR 15 2002

...PEA SIZED HAIL ACCUMULATING ON SOME AREA ROADWAYS...
SCATTERED STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL WILL CONTINUE
ACROSS MUCH OF THE AREA THIS AFTERNOON. REPORTS FROM
POLK...DADE...AND PHELPS COUNTIES AT 1220 PM INDICATED THAT PEA
SIZED HAIL COVERED THE GROUND.  NUMEROUS TRAFFIC ACCIDENTS WERE
REPORTED AROUND NOON ON HIGHWAY 13 IN POLK COUNTY.

THESE THUNDERSTORMS WILL LIKELY CONTINUE THROUGH 200 PM...AND
MOTORISTS ARE URGED TO USE CAUTION.

BROWNING
Local storm report, Mar 15, 12:38 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ROLLA                     MO   .75 INCH HAIL
03/15/02   PHELPS                         EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

1205 PM    EVERTON                   MO   .75 INCH HAIL
03/15/02   DADE                           REPORTED BY HAM RADIO
                                          OPERATOR. EVENT
                                          DURATION 5 MINUTES.
Special weather statement, Mar 15, 1:00 PM CST, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 15 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

* HAZARDOUS WEATHER THREAT(S)...

  HAIL UP TO NICKEL SIZE.

* THREAT AREAS AND TIMING...

  SOUTHEAST OF A LINE FROM NEOSHO TO BOLIVAR TO OSAGE BEACH
  THIS AFTERNOON.

* DISCUSSION...

  DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE
  UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION.  AN
  APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET
  STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL
  THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  TEMPERATURES ALOFT ARE
  FAVORABLE FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST
  STORMS.  EVEN SMALL HAIL CAN COVER THE GROUND AND MAKE ROADWAYS
  SLICK.  PLEASE USE EXTRA CAUTION IF DRIVING THROUGH HEAVY RAIN
  OR HAIL THIS AFTERNOON.

* SPOTTER ACTIVATION OUTLOOK...

  BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER
  DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY
  OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE.

* EXTENDED OUTLOOK...

  A POTENT STORM SYSTEM WILL BRING ANOTHER THREAT FOR SHOWERS AND
  THUNDERSTORMS TO THE REGION ON MONDAY. CONDITIONS DO NOT APPEAR
  FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AT THIS TIME.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Mar 15, 1:46 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Mar 15, 1:48 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laclede

When
March 15, 2:18 PM CST
Where
Laclede County, Phillipsburg
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.550, -92.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286170.